Today God is celebrating with me. Once again He is sending snow. (This time we are in north Texas visiting family) For most people, they are welcoming a white Christmas. I am welcoming a “You did it!” from God.
He sent me snow to start my treatments this month. And he sent snow to mark the end. (I completed my last treatment yesterday!)
Never in my life have I experienced snow in Texas twice in one decade, let alone in a month!
Thank you to all my friends and family who prayed, fed, and helped us through this month,too. We couldn’t have done it without you!
Adding another puppy is sort of like adding another sibling to the child mix. It takes some time and effort to get them to like each other. And a little bit longer to be sure the big one isn't going to hurt/kill the little one.
We seem to be making progress and Feller and Missy seem to be the best of buds.
WARNING: This is more of a self-medicating trial-and-error post full of information simply for myself to remember in the future and for others who may have bad days post steroid infusions. But, it could also be for people who sometimes just seem to have a bad day . . .
The first week after treatment was a doozy. I didn’t just have a bad DAY, it was an entire bad WEEK.
In talking with my doctor about why I have these “days” she suspects it is the steroids that I get via IV just prior to the Rituxan infusion.
So, I am trying to get a handle on the cause/effect and formulate my own solution. And I will preface it all by saying I am not offering medical advice, and by no means am I an expert on the subject of cortisol/adrenals, but just letting you know what I did and how it worked for me in my situation.
First theory: I am getting a bolus of steroids that is shutting my adrenals down on Friday and lasting through the weekend. On Monday, my adrenals “wake up” and realize they need to start producing my own personal steroids again, which for some reason causes me great pain (starting in my adrenals/kidneys and then moving throughout my body).
So I consulted my very knowledgeable friend, Marie, on what kind of adrenal support I could take to moderate the drop from Sunday to Monday. Her suggestion: OTC 1% Hydrocortisone cream.
Now, this is the stuff that you use when you get an itchy rash. But it also happens to be the same stuff your adrenals make every day just to keep you balanced somewhere between stressed out and asleep. (Too little cortisone = asleep or fatigued, Too much cortisone = stressed out).
If you apply it to your skin, (preferably a thin skinned area, like your forearms) it is absorbed into your bloodstream and it functions just as the cortisone your adrenals make.
Theoretically, normal adrenals make 20 mg of cortisol a day. And 2 ml of 1% Hydrocortisone cream is 20 mg.
Second theory: If I started taking the cortisone cream prior to my crash on Monday, it would balance out my cortisol levels. My adrenals wouldn’t get an alarm signal to start producing cortisol from zero, and I would not have the bad day/days I have previously had.
I started by taking .5 ml (5 mg) of cream on Saturday night. I repeated the dose Sunday morning and Sunday evening (total 10 mg for the day), Monday morning/evening, and Tuesday morning/evening. I was going to taper off the dose to just the mornings on Wednesday and Thursday, but I was starting to get a chest cold and became concerned about that and just forgot.
The results: I did not have a bad day this week at all. There were a few hours on Monday night when I felt the adrenal pain (around my kidneys in my back) coming on, but it was close to bedtime and I felt confident if I took a pain pill and went to sleep it would not get any worse. I also was not exhausted and draggy all week (which is what usually happens after my bad day). I actually felt pretty “normal”.
You would think something so simple would be recommended for treatment. But I guess the makers of a $2 tube of cortisone cream have no incentive to get you to use their product like, say, the makers of the prescription pain pills I take, do.
I will say, too, that the cream is not to be used on a daily basis long term. It contains stuff that, when used long-term has been known to cause cancer. But when you have a short term period of stress or are feeling run-down, a little "pea-sized" dose of Hydrocortisone cream once or twice a day for a few days can't do any harm.
The long dreaded day arrived for me to have my first of four weekly preventative Rituxan treatments. All the kids were up early (for us) and around 7 a.m. it began to snow like crazy at our house. It was the most beautiful snow I have ever seen in Houston. Tons of it.
As most southern Texans do any time a flake of snow falls from the sky, we all went giddy. We went outside just to see what it was like. We couldn’t stop watching it fall. We took video. We took pictures.
Unfortunately, M1 and I had to leave our observation post and head out on the road to get him to school and then me on to chemo. I think we were both sulking all the way, thinking we were going to miss the whole thing being stuck inside all day at our respective locations.
But many amazing things happened that day.
It stopped snowing at our house for a while – so we didn’t miss anything there.
It hadn’t even STARTED snowing at my chemo location. And when it did, there was an entire wall of windows for me to watch it fall from. Later, my friend Marie and I had a fabulous Potbelly’s lunch while we watched the snow together.
M1 was dismissed early from school. By the time he got home there was more than enough snow to go around. He even got to play in the snow AT school during study hall.
When I got home, the kids had built me a snow person (not sure of the gender . . .) and everything around our house was blanketed in white.
We were able to spend the rest of the afternoon in the snow, then inside thawing out, then out in the snow, then inside for hot chocolate.
We even decked Missy out in her amazingly fashionable coat.
The only bust of the day was our attempt at “sledding” on Rubbermaid container lids.
God knew what I needed today. I needed something to calm and distract me. And he sent me a sedative in the form of snow.